Puerto Rico, 2013Flash Flooding and Flood in Puerto Rico, April 30, 2013
April 30, 2013 · NWS SJU · 9 events in 2 counties and zones
An upper level trough combined with daytime heating, sea breeze convergence and light surface winds to produce scattered to numerous showers with isolated thunderstorms across the San Juan metro area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough combined with daytime heating, sea breeze convergence and light surface winds to produce scattered to numerous showers with isolated thunderstorms across the San Juan metro area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Apr 30, 12:23 PM AST, 1 hour 43 minutes earlier.
Area forecast discussion, Apr 30, 12:23 PM AST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SAN JUAN PR
1223 PM AST TUE APR 30 2013
.SYNOPSIS...SATELLITE AND RADAR IMAGERY SHOWED SCATTERED SHOWERS
AFFECTING THE PORTIONS OF THE USVI AND EASTERN PUERTO RICO LATE
THIS MORNING. FOR THIS AFTERNOON...A LIGHT STEERING FLOW WILL
COMBINE WITH AVAILABLE MOISTURE...SEA BREEZE CONVERGENCE AND GOOD
VENTILATION ALOFT TO PRODUCE INTENSE AND SLOW MOVING SHOWERS
AND THUNDERSTORMS ACROSS THE CORDILLERA CENTRAL AND WEST SECTIONS
OF PR THIS AFTERNOON. SOME RAINS COULD BE LOCALLY HEAVY AND MAY
INDUCE URBAN AND SMALL STREAM FLOODING.
&&
.AVIATION...SHRA/ISOLD TSRA DEVELOPMENT WILL LEAD TO INCR CLOUDINESS
ACROSS THE CORDILLERA CENTRAL AND WEST SECTIONS OF PUERTO RICO. THIS
MAY RESULT IN BRIEF MVFR CONDS IN AND AROUND TJSJ...TJMZ AND TJPS.
&&
.MARINE...THE NORTHEAST SWELL WILL CONTINUE TO SUBSIDE SLOWLY ACROSS
THE ATLANTIC WATERS AND THE ANEGADA PASSAGE OVER THE NEW FEW DAYS.
NO SIGNIFICANT SWELLS ARE IN STORE FOR THE REST OF THE WEEK.
&&
.PREV DISCUSSION... /ISSUED 509 AM AST TUE APR 30 2013/
SYNOPSIS...AT UPPER LEVELS...A STRONG JET WILL REMAIN NORTH OF
THE LOCAL AREA BUT WINDS OVER SAN JUAN AND PUERTO RICO AND THE
U.S. VIRGIN ISLANDS IN GENERAL WILL REMAIN ABOVE 50 KNOTS THROUGH
AT LEAST SUNDAY IN WEST SOUTHWEST TO WEST NORTHWEST FLOW. LOW
PRESSURE OVER THE WESTERN ATLANTIC WILL DROP DOWN TO 35 NORTH 55
WEST BY MONDAY BEFORE PULLING OUT AGAIN.
AT MID LEVELS...THE RIDGE OVER THE WESTERN ATLANTIC WILL FADE
WHILE LOW PRESSURE DOMINATES THE CENTRAL ATLANTIC. ON THURSDAY
THE TROUGH WILL STRENGTHEN NORTH OF THE AREA UNTIL WEAK RIDGING
BEGINS FORMING OVER THE WESTERN ATLANTIC AGAIN EARLY NEXT WEEK.
AT LOWER LEVELS...A MULTI-CENTERED LOW WILL DOMINATE THE CENTRAL
ATLANTIC. A TROUGH EXTENDING SOUTHWEST OF IT WILL JOIN WITH A
WEAKER LOW IN THE SOUTH CENTRAL CARIBBEAN SUCH THAT THE LOCAL AREA
IS AFFECTED BY THIS TROUGHING THROUGH TUESDAY OF NEXT WEEK. A WEAK
LOW WILL FORM JUST EAST OF GEORGIA TODAY AND THEN DRIFT SOUTHEAST
THROUGH WEDNESDAY NIGHT TO BECOME ABSORBED INTO THE LOW. GOOD
MOISTURE MOVES AROUND THE LOW IN THE CARIBBEAN AND AFFECTS PUERTO
RICO AND THE U.S. VIRGIN ISLANDS THROUGH MUCH OF NEXT WEEK. HIGH
PRESSURE AT LOW LEVELS OVER THE TROPICAL ATLANTIC WILL PULL
MOISTURE OVER THE AREA SATURDAY AND SUNDAY. IT DRIFTS EAST OF THE
AREA ON MONDAY AND TUESDAY BUT RETURNS MID WEEK NEXT WEEK.
DISCUSSION...A FEW SHOWERS OVER THE ATLANTIC HAVE MOVED INLAND
OVER PUERTO RICO AND HAVE DAMPENED THE NORTH AND EAST
COASTS...HOWEVER MUCH LESS RAIN FELL THIS MORNING THAN DURING
MONDAY MORNING. MOISTURE OVER THE SOUTHERN WINDWARD ISLANDS WILL
MOVE OVER THE AREA LATER THIS WEEK BRINGING HEAVY AND PERSISTENT
RAIN TO PUERTO RICO AND THE U.S. VIRGIN ISLANDS. ALTHOUGH IT MOVES
OVER THE LEEWARD ISLANDS EARLY IN THE WEEK IT RETURNS ON WEDNESDAY
OF NEXT WEEK. THIS CONTINUES A TREND OF BOTH AN EASTERLY SHIFT AND
POSTPONEMENT OF THE WETTEST CONDITIONS. THE 30/00Z GFS RUN SHOWS A
PEAK IN THE PRECIPITABLE WATER ON FRIDAY AND ON SUNDAY WITH A DIP
ON MONDAY AND A NEW BETTER SURGE ON TUESDAY. ACCORDING TO THE GFS
PRECIPITABLE WATER IS TO REMAIN BELOW 2 INCHES UNTIL AT LEAST
MONDAY. MODEL GENERATED SOUNDINGS OVER THE AREA SHOW NOT QUITE AS
MUCH MOISTURE AS IN THE PREVIOUS SOUNDINGS...BUT SUFFICIENT
MOISTURE REMAINS FOR FLOODING TO REMAIN LIKELY OVER THE WEEKEND.
BECAUSE OF THE EAST WARD SHIFT OF THE MOISTURE PLUME...IT IS
LIKELY THAT PUERTO RICO WILL SEE A LITTLE LESS OVERALL RAIN THAN
EARLIER ANTICIPATED SINCE THE PLUME RESIDES OVER THE U.S. VIRGIN
ISLANDS LONGER THAN BEFORE...HOWEVER SOUNDINGS OVER THE WEEKEND SHOW A
SHIFT OUT OF THE EASTERLIES TOWARD SOUTHERLY FLOW FRIDAY AND
SATURDAY. THIS NOT ONLY BRINGS MOISTURE UP FROM THE ITCZ BUT
CONTRIBUTES TO SOME OVERALL ORGANIZATION IN A GENERALLY LIGHT LOW
LEVEL WIND ENVIRONMENT THAT WE MUST CONTINUE TO MONITOR FOR THE
POSSIBILITY OF FLASH FLOODING AND MAIN-STEM RIVER FLOODING. ALTHOUGH
IT IS STILL TOO SOON TO KNOW WITH ANY CERTAINTY THAT HEAVY RAINS
WILL PERSIST DURING THE WEEKEND AND MID WEEK NEXT WEEK OR TO
PREPARE FOR SUCH AN EVENTUALITY...RESIDENTS AND EMERGENCY
MANAGEMENT OFFICIALS SHOULD REVIEW THEIR FLOOD OPERATIONAL PLANS
AND MAKE SURE THAT NECESSARY RESOURCES WILL BE AVAILABLE IF
NEEDED. IT STILL APPEARS THAT SOME FLOODING...ESPECIALLY IN
MOUNTAINOUS AREAS IS INEVITABLE AND SOILS ARE BEGINNING TO
SATURATE DUE TO THE HEAVY RAINS OF THE LAST FEW DAYS.
AVIATION...VFR CONT TO DOMINATE. ISOLD SHRA MAINLY OFFSHORE THIS
MORNING. NRMS SHRA/SCT TSTM MAIN LY INLAND BY AFT WITH OCNL IFR/MVFR/
OBSCG MTNS. HIGH CHC OF SHRA/TSTM AT TJMZ...WL PROB UPDATE THERE FOR
AFT ACTIVITY. LLVL WIND E 5-15 KT BLO FL080 BCMG W AND INCR SPD ABV.
MARINE...SEAS WERE ALMOST 7 FEET AT BUOY 41043 AND HAD DROPPED
UNDER 6 FEET AT THE SAN JUAN BUOY 41053. CONDITIONS ARE EXPECTED
TO IMPROVE UNTIL SUNDAY. THE SMALL CRAFT ADVISORY WILL BE DROPPED
AT 9 AM AST PROVIDING SEAS REMAIN AT OR BELOW CURRENT LEVELS.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 84 75 85 75 / 30 20 20 20
STT 85 75 85 76 / 20 20 20 10
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&
11/64
Hazardous weather outlook, Apr 30, 5:46 AM AST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
546 AM AST TUE APR 30 2013
AMZ710>745-PRZ001>013-011000-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
546 AM AST TUE APR 30 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN
THIS AFTERNOON FROM THE WEST CENTRAL COAST OF PUERTO RICO...
EASTWARD THROUGH THE INTERIOR OF THE ISLAND TO VIEQUES AND CULEBRA.
MINOR FLOODING OF SMALL STREAMS AND URBAN AREAS ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
MODEL GUIDANCE CONTINUES TO SUGGEST INCREASING TROPICAL MOISTURE
AND UNSTABLE CONDITIONS TOWARDS THE END OF THIS WEEK. IT MAY LEAD
TO MORE ACTIVE CONVECTIVE WEATHER CONDITIONS AND A MUCH WETTER
WEATHER PATTERN ACROSS THE REGION...RESULTING IN AN INCREASED
FLOODING THREAT.
.SPOTTER INFORMATION STATEMENT...INFORMATION ABOUT LOCALLY HEAVY
RAINFALL AND FLOODING WOULD BE APPRECIATED.
AMZ715-725-VIZ001-002-011000-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
546 AM AST TUE APR 30 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
MODEL GUIDANCE CONTINUES TO SUGGEST INCREASING TROPICAL MOISTURE
AND UNSTABLE CONDITIONS TOWARDS THE END OF THIS WEEK. IT MAY LEAD
TO MORE ACTIVE CONVECTIVE WEATHER CONDITIONS AND A MUCH WETTER
WEATHER PATTERN ACROSS THE REGION...RESULTING IN AN INCREASED
FLOODING THREAT.
.SPOTTER INFORMATION STATEMENT...INFORMATION ABOUT LOCALLY HEAVY
RAINFALL AND FLOODING WOULD BE APPRECIATED.
Flood, San Juan
- When
- April 30, 2:06 PM AST to 8:15 PM AST
- Where
- San Juan County, 2.21 mi NNW of San Juan to 2.51 mi NNW of San Juan
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.408, -66.066
De Diego Avenue intersection with Roosevelt avenue was reported flooded.
Flash Flood, Guaynabo
- When
- April 30, 2:23 PM AST to 4:16 PM AST
- Where
- Guaynabo County, 6.69 mi NW of Guaynabo to 6.28 mi NW of Guaynabo
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 18.390, -66.110
Road in front of Garden Hill Shopping center was reported flooded and closed. Also, Martinez Nadal Avenue was closed.
Flash Flood, San Juan
- When
- April 30, 2:49 PM AST to 4:15 PM AST
- Where
- San Juan County, 4.2 mi NW of San Juan to 4.52 mi NW of San Juan
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.427, -66.091
Kennedy Avenue was closed due to flooding near Metro Office building.
Flash Flood, San Juan
- When
- April 30, 2:59 PM AST to 4:15 PM AST
- Where
- San Juan County, 4.5 mi NW of San Juan to 4.43 mi NW of San Juan
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 18.422, -66.102
Kennedy Avenue was reported flooded with cars stranded.
Flash Flood, San Juan
- When
- April 30, 3:04 PM AST to 4:15 PM AST
- Where
- San Juan County, 4.14 mi NW of San Juan to 4.09 mi WNW of San Juan
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 18.414, -66.102
Kennedy Avenue flooded at Exit 6 toward San Juan.
Flash Flood, Guaynabo
- When
- April 30, 3:13 PM AST to 4:15 PM AST
- Where
- Guaynabo County, 7.3 mi NW of Guaynabo to 7.37 mi NW of Guaynabo
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 18.409, -66.104
San Patricio shopping center was reported flooded.
Flash Flood, San Juan
- When
- April 30, 3:21 PM AST to 4:15 PM AST
- Where
- San Juan County, 4.25 mi WNW of San Juan to 4.11 mi WNW of San Juan
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 18.409, -66.107
Roosevelt avenue in Front of San Patricio Shopping center was flooded and impaddable.
Flash Flood, San Juan
- When
- April 30, 3:21 PM AST to 4:15 PM AST
- Where
- San Juan County, 4.25 mi WNW of San Juan to 4.11 mi WNW of San Juan
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 18.409, -66.107
Roosevelt avenue in Front of San Patricio Shopping center was flooded and impassable.
Flash Flood, Guaynabo
- When
- April 30, 6:26 PM AST to 8:15 PM AST
- Where
- Guaynabo County, 5.64 mi WNW of Guaynabo to 6 mi WNW of Guaynabo
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 18.372, -66.104
Esmeralda Avenue was reported flooded.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Wildfire in Texas, April 30, 2013$102,000 · EF0 · 6 events
- Debris Flow and Hail in Florida, April 30, 2013$75,000 · 1 in hail · 8 events
- Winter Storm in Wyoming, April 30, 20136 events
- Drought in Texas, April 30, 20135 events
- Hail in Nebraska, April 30, 20130.88 in hail · 5 events
- Winter Weather in Colorado, April 30, 20134 events
- Hail in Iowa, April 30, 2013$5,000 · 1 in hail · 4 events
- Hail in Wisconsin, April 30, 20132 in hail · 3 events
- Hail in Iowa, April 30, 20131.75 in hail · 2 events
- Hail in Wisconsin, April 30, 20131 in hail · 2 events
- Hail in Minnesota, April 30, 20131.5 in hail · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 30, 20132 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449891, 449609, 449852, 449872, 449880, 449888, 449889, 449890, 449619.